Format

Send to

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 2008 Mar 6;358(10):1009-17. doi: 10.1056/NEJMoa072488.

A Parkinsonian syndrome in methcathinone users and the role of manganese.

Author information

1
Department of Neurology, Riga Stradins University, Riga, Latvia.

Abstract

BACKGROUND:

A distinctive extrapyramidal syndrome has been observed in intravenous methcathinone (ephedrone) users in Eastern Europe and Russia.

METHODS:

We studied 23 adults in Latvia who had extrapyramidal symptoms and who had injected methcathinone for a mean (+/-SD) of 6.7+/-5.1 years. The methcathinone was manufactured under home conditions by potassium permanganate oxidation of ephedrine or pseudoephedrine. All patients were positive for hepatitis C virus, and 20 were also positive for the human immunodeficiency virus (HIV).

RESULTS:

The patients reported that the onset of their first neurologic symptoms (gait disturbance in 20 and hypophonia in 3) occurred after a mean of 5.8+/-4.5 years of methcathinone use. At the time of neurologic evaluation, all 23 patients had gait disturbance and difficulty walking backward; 11 patients were falling daily, and 1 of these patients used a wheelchair. Twenty-one patients had hypophonic speech in addition to gait disturbance, and one of these patients was mute. No patient reported decline in cognitive function. T(1)-weighted magnetic resonance imaging (MRI) showed symmetric hyperintensity in the globus pallidus and in the substantia nigra and innominata in all 10 active methcathinone users. Among the 13 former users (2 to 6 years had passed since the last use), lesser degrees of change in the MRI signal were noted. Whole-blood manganese levels (normal level, <209 nmol per liter) averaged 831 nmol per liter (range, 201 to 2102) in the active methcathinone users and 346 nmol per liter (range, 114 to 727) in former users. The neurologic deficits did not resolve after patients discontinued methcathinone use.

CONCLUSIONS:

Our observation of a distinctive extrapyramidal syndrome, changes in the MRI signal in the basal ganglia, and elevated blood manganese levels in methcathinone users suggests that manganese in the methcathinone solution causes a persistent neurologic disorder.

PMID:
18322282
DOI:
10.1056/NEJMoa072488
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center